Hail, Sauk
- When
- May 1, 9:00 AM CST
- Where
- Sauk County, West Baraboo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.470, -89.780
75 inches in diameter and wind gusts up to 70 mph (61 knots) moved across much of Southeast Wisconsin and a portion of South-Central Wisconsin during the afternoon hours of May 3rd. The thunderstorms developed in the warm sector ahead of low pressure over southeast Minnesota and behind a warm front that extended from the low across central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters of severe thunderstorms...producing large hail up to 1.75 inches in diameter and wind gusts up to 70 mph (61 knots) moved across much of Southeast Wisconsin and a portion of South-Central Wisconsin during the afternoon hours of May 3rd. The thunderstorms developed in the warm sector ahead of low pressure over southeast Minnesota and behind a warm front that extended from the low across central Wisconsin. The unstable atmosphere, with mixed layer CAPE of 1500 to 2000 J/kg, and 0-6 km bulk shear around 40 knots was supportive of supercell thunderstorms. Wet conditions due to heavy rain associated with the thunderstorms led to a multi-vehicle accident on Interstate 94 near Lake Mills In Jefferson County, injuring (indirectly-related) two of the drivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 1, 3:29 AM CST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 429 AM CDT TUE MAY 1 2012 .TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM AREAS OF DENSE FOG FORMING EARLY THIS AM BUT DEVELOPING SLY WINDS AND SHALLOW DEPTH OF MOISTURE SHOULD INHIBIT IT FROM BECOMING MORE WIDESPREAD. OTHERWISE SLY WINDS AND WARM...MOIST ADVECTION WILL INCREASE TODAY AS LOW PRESSURE MOVES FROM SD INTO WRN MN. DEWPOINT RETURN ON MODELS APPEARS OVERDONE BUT STILL GOOD ENOUGH FOR MINOR INSTABILITY TO DEVELOP MAINLY IN THE WRN CWA THIS AFTERNOON AND EVENING. A FEW SHOWERS FROM NRN END OF THE CONVECTION CURRENTLY OVER MO COULD CLIP FAR SRN WI THIS AFTERNOON AS WELL. WITH THE EXPECTED INCREASE IN LOW OR MID CLOUDS DUE TO THE SURGE OF THETAE ADVECTION THIS AFTERNOON...WAS CONSERVATIVE WITH WARMING TEMPS. FOR TNT...DEEP SEVERE CONVECTION WILL ENSUE OVER MN AND IA BY LATE AFTERNOON OR EARLY EVENING NEAR THE LOW AND COLD FRONT BUT THE COLD FRONT WILL STALL AS THE WEAKENING LOW LIFTS NEWD INTO ONTARIO CANADA. THUS ONLY A CHANCE THE CONVECTION TO THE WEST SURVIVES INTO THE CWA LATE. HOWEVER A SECONDARY LOW LEVEL JET ASSOCIATED WITH THE LOW OVER THE CENTRAL PLAINS MAY AFFECT SRN WI LATE TNT BUT MODELS ARE DIFFERING ON STRENGTH AND PLACEMENT OF THE LLJ GIVEN THE COMPLEXITY OF THE WEAKENING AND NEWD MOVING LOW OVER MN. ELEVATED CAPE IS EXPECTED TO RISE TO 500-1500 J/KG AFTER 06Z. WENT WITH CONSENSUS POPS AROUND 50 PERCENT. WILL PROBABLY SEE SCT TSTORMS FROM THE LLJ AND/OR WEAKENING SCT STORMS ARRIVING FROM THE WEST. .WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...MEDIUM EXPECTING A GOOD SHOT OF SUMMER LIKE WEATHER FOR WEDNESDAY AND THURSDAY...WITH WARM TEMPS AND FAIRLY MOIST CONDITIONS UNDER SOUTHERLY FLOW. IN ADDITION...THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS BOTH DAYS. BIGGEST ISSUES WITH THIS PART OF THE FORECAST IS THE TIMING AND PLACEMENT OF CONVECTIVE DEVELOPMENT...LIKELY DEPENDENT ON PREVIOUS CONVECTION AND LEFT OVER BOUNDARIES. ALSO...MODELS DIFFER A BIT WITH THE WAVES EXPECTED TO MOVE THROUGH DURING THIS PERIOD. STORMS ALONG WITH CONVECTIVE DEBRIS MAY ALSO IMPACT TEMPS A BIT...RESTRICTING SUNSHINE AND HOLDING HIGHS BACK A BIT. OVERALL...WENT WITH HIGHER POPS ACROSS THE NORTH AND WEST WED AND WED NIGHT...TOWARD WARM FRONT AND APPROACHING SFC LOW. FAIRLY EQUAL CHANCE FOR SHOWERS AND STORMS THEN THU AND THU NIGHT AS BROAD WEAK SFC LOW PASSES THROUGH THE STATE AND THEN SHORTWAVE APPROACHES. STILL LOOKS LIKE SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH CAPES OF 1000-2000 J/KG AND 0-6 KM SHEAR OF 20-40 KNOTS. CAPES MAY BE A BIT OVERDONE...WITH 2 METER GFS AND NAM DEWPOINTS LOOKING A BIT HIGH. SOUNDINGS ALSO SHOWING A CAP AT TIMES...WHICH WOULD INHIBIT DEVELOPMENT. STILL...CERTAINLY ENOUGH THERE TO WARRANT A MENTION OF SEVERE POSSIBILITY...AND SPC IS MAINTAINING A SLIGHT RISK FOR SEVERE STORMS ACROSS THE AREA WEDNESDAY. COULD BE SOME LINGERING CONVECTION WED MORNING...BUT THINK BEST CHANCE WOULD BE UPSTREAM DEVELOPMENT ROLLING IN DURING THE EVENING HOURS. NEW SPC DAY 3 CONVECTIVE OUTLOOK ALSO HAS A SLIGHT CHANCE FOR SEVERE STORMS ACROSS THE FORECAST AREA FOR THURSDAY. WENT WELL ABOVE NORMAL HIGH TEMPS AROUND 80 FOR WED AND THU. SEEMS LIKE THERE SHOULD BE ENOUGH OF A BREAK IN THE ACTION AT TIMES FOR THINGS TO WARM UP NICELY...ESPECIALLY IF THE SUN CAN COME OUT FOR A WHILE. EVEN IF CLOUDS DO LINGER FOR MOST OF THE TIME...SHOULD NOT BE ANY COOLER THAN MID 70S WITH 925 MB TEMPS AROUND 20-21C. .FRIDAY AND SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM MILDER TEMPS LIKELY TO LINGER ON FRIDAY...WITH SRN WISCONSIN REMAINING WITHIN UPPER RIDGING. MODELS BEGIN TO DIVERGE BY SATURDAY THOUGH...AS THE GFS BRINGS A TROUGH OVER THE GREAT LAKES...JAMMING THE COOLER AIR SOUTHWARD. THE ECMWF AND CANADIAN HOLD ONTO THE RIDGING AND WARMER AIR THOUGH...WITH QUITE A DIFFERENCE IN EXPECTED HIGHS AMONG MODELS. LEANED MORE TOWARD WARMER SOLUTIONS...SIMILAR TO CONSENSUS OF MODELS. KEPT CHANCE FOR SHOWERS AND STORMS WITH FRONTAL BOUNDARY/BAROCLINIC ZONE REMAINING IN THE AREA. .SUNDAY AND MONDAY....LOW MODEL DIFFERENCES PERSIST FOR SUNDAY AND MONDAY...WITH THE GFS REMAINING COOL...AND THE ECMWF MILDER. WENT WITH CONSENSUS TEMPS AGAIN WITH SUCH UNCERTAINTY...RESULTING IN FORECAST HIGHS AROUND NORMAL FOR EARLY MAY. PATTERN LOOKS TO REMAIN UNSETTLED...SO KEPT SHOWER/STORM CHANCES GOING. && .AVIATION/12Z TAFS/... AREAS OF FOG WITH WIDE RANGING VSBYS WILL BE SHALLOW AND SHOULD MOSTLY DISSIPATE BY 14Z AS SLY WINDS INCREASE. THE SLY WINDS WILL BRING A GOOD SURGE OF THETAE ADVECTION INTO SRN WI THIS AFTERNOON AND TNT WITH LOW LEVEL MOISTURE LEADING TO STRATUS AND EVENTUALLY REDUCED VSBYS. MVFR CIGS WILL DEVELOP BY MID AFTERNOON OVER SOUTH CENTRAL WI AND SPREAD INTO SE WI THIS EVENING. THE COMBINATION OF CIGS/VSBYS WILL EVENTUALLY LOWER TO IFR TNT AND POSSIBLY BELOW ALTERNATE MINIMUMS. ISOLATED TO SCT SHOWERS AND POSSIBLY A TSTORM IS FORECAST THIS AFTERNOON WITH BETTER CHANCES OF THUNDERSTORMS AFTER MIDNIGHT. .MARINE...WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS FOR THE REMAINDER OF THE WEEK. HOWEVER...DUE TO A WARMER AND MORE HUMID AIRMASS MOVING OVER THE COLD WATERS OF LAKE MI...AREAS OF FOG POSSIBLY DENSE AT TIMES IS FORECAST. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...GEHRING WEDNESDAY THROUGH MONDAY...DDV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 537 AM CDT TUE MAY 1 2012 WIZ046-047-051-052-056>060-062>072-021045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 537 AM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL PREVAIL OVER MAINLY SOUTH CENTRAL WISCONSIN UNTIL MID MORNING. OTHERWISE CHANCES OF THUNDERSTORMS WILL INCREASE TONIGHT AS A WARM FRONT MOVES NORTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY FOR PRIMARILY DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL ERUPT ALONG A WARM FRONT FROM IOWA INTO WISCONSIN WEDNESDAY AFTERNOON AND NIGHT WITH MORE THUNDERSTORMS EXPECTED THE REMAINDER OF THE WEEK AS A COLD FRONT SLOWLY APPROACHES FROM MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. LMZ643>646-021045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 537 AM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY FOG IS EXPECTED TO DEVELOP OVER LAKE MICHIGAN AS WARM...MOIST AIR FLOWS OVER THE COLD WATERS OF THE LAKE. OTHERWISE CHANCES OF THUNDERSTORMS WILL INCREASE TONIGHT AS A WARM FRONT MOVES NORTH THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADVECTION FOG WILL CONTINUE OVER LAKE MICHIGAN FOR MOST OF THE WEEK AS WARM...MOIST AIR FLOWS OVER THE COLD WATERS OF THE LAKE. DENSE FOG MAY OCCUR AT TIMES. THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY FOR PRIMARILY DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL ERUPT ALONG A WARM FRONT FROM IOWA INTO WISCONSIN WEDNESDAY AFTERNOON AND NIGHT WITH MORE THUNDERSTORMS EXPECTED THE REMAINDER OF THE WEEK AS A COLD FRONT SLOWLY APPROACHES FROM MINNESOTA. WWW.WEATHER.GOV/MKX GEHRING
The Milwaukee radar (KMKX), 114 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
16 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386114, 386109, 386110, 386111, 386108, 386115, 386107, 386116, 386112, 386113, 386102, 386099, 386100, 386103, 386104, 386105, 386106, 386101.